Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 26, NWS Tucson, AZ

July 17, 2022Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 17, 2022, 5:19 PM MST for Pima County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2022, 5:19 PM MST (00:19 UTC)
Expired
Jul 17, 2022, 7:45 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 64 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 628 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
628 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
3153 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

599 
WGUS55 KTWC 180019
FFWTWC
AZC019-180245-
/O.NEW.KTWC.FF.W.0026.220718T0019Z-220718T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
519 PM MST Sun Jul 17 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Southeastern Pima County in southeastern Arizona...

* Until 745 PM MST.

* At 519 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  mainly rural areas of Southeastern Pima County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3178 11137 3173 11117 3165 11117 3160 11121
      3169 11136

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AWH
2 follow-up statements
868 
WGUS75 KTWC 180112
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
612 PM MST Sun Jul 17 2022

AZC019-180245-
/O.CON.KTWC.FF.W.0026.000000T0000Z-220718T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
612 PM MST Sun Jul 17 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MST THIS 
EVENING FOR SOUTHEASTERN PIMA COUNTY...

At 612 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 3 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  mainly rural areas of Southeastern Pima County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3178 11137 3173 11117 3165 11117 3160 11121
      3169 11136

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AWH
100 
WGUS75 KTWC 180238
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
738 PM MST Sun Jul 17 2022

AZC019-180248-
/O.EXP.KTWC.FF.W.0026.000000T0000Z-220718T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
738 PM MST Sun Jul 17 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MST THIS EVENING FOR 
SOUTHEASTERN PIMA COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3178 11137 3173 11117 3165 11117 3160 11121
      3169 11136

$$

AWH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:15 PM MST, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 17, 2:15 PM MST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
215 PM MST Sun Jul 17 2022

.SYNOPSIS...Above average heat will continue through mid-week
with a daily chance of mainly afternoon and evening showers and
thunderstorms. An uptick in monsoon activity is possible after
Wednesday into next weekend with temperatures returning closer to
normal.

&&

.DISCUSSION...Rather quiet on the radar scope this afternoon
versus 24 hours ago. Still looking at isolated storms thru this
evening with areas from Santa Cruz to central Pima county seeing
the best chances. Need to keep eye on northern Sonora storms as
some of them may move across wrn/cntrl Pima county overnight.

Daily chances of mainly afternoon and evening showers and
thunderstorms this upcoming week with the 2nd half of the week
into next weekend looking to be rather active.

&&

.AVIATION...Valid through 19/00Z.
Less areal coverage of ISOLD-SCT SHRA/TSRA versus Saturday with
storms mostly dissipating after 18/04Z. Storms primarily near and
west of a line from KTUS to KOLS. ISOLD-SCT SHRA/TSRA returns
again after 18/19z through the end of the forecast period. Diurnal
SFC winds generally less than 12 kts with the exception of gusty
and erratic thunderstorm outflows. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Temperatures will remain several degrees above
average the next few days with daily thunderstorm chances. Strong
and erratic outflow winds from the stronger storms are expected.
Afternoon Min RH will stay above 15% with good to excellent
recoveries.

&&

.HYDROLOGY...The latest gauge readings on the Vamori Wash
indicated that it is slowly receding with the Flood Warning in
effect until 3 pm. This may need to be extended in time again.
Additional rainfall is possible in this basin this evening which
may cause another rise.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 17, 3:59 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Tucson AZ
359 PM MST Sun Jul 17 2022

AZZ502>504-515-172345-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
359 PM MST Sun Jul 17 2022

...A strong thunderstorm will impact portions of central Pima County
through 445 PM MST...

At 358 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles east of Kitt Peak, or 25 miles east of Sells, moving west at 15
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
San Isidro, Kitt Peak, Fresnal, San Pedro, Santa Rosa Ranch, Pan Tak
and Ali Molina.

This includes the following highways...
 Route 86 between mile markers 121 and 145.
 Route 286 between mile markers 31 and 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3204 11134 3187 11139 3190 11179 3217 11171
TIME...MOT...LOC 2258Z 104DEG 14KT 3198 11145

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MJS
Special weather statement, Jul 17, 4:37 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Tucson AZ
437 PM MST Sun Jul 17 2022

AZZ506-511-180015-
Southeast Pinal County including Kearny/Mammoth/Oracle-Galiuro and
Pinaleno Mountains including Mount Graham-
437 PM MST Sun Jul 17 2022

...A strong thunderstorm will impact portions of southeastern Pinal
County through 515 PM MST...

At 436 PM MST, Doppler radar was tracking a strong thunderstorm near
Mammoth, moving west at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mammoth, San Manuel and Dudleyville.

This includes Route 77 between mile markers 99 and 128.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3280 11046 3259 11046 3261 11083 3292 11076
TIME...MOT...LOC 2336Z 105DEG 11KT 3271 11053

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

WJM
Special weather statement, Jul 17, 4:52 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Tucson AZ
452 PM MST Sun Jul 17 2022

AZZ503-515-180030-
Upper Santa Cruz River and Altar Valleys including
Nogales-Baboquivari Mountains including Kitt Peak-
452 PM MST Sun Jul 17 2022

...A strong thunderstorm will impact portions of south central Pima
County through 530 PM MST...

At 452 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles north of Arivaca, or 19 miles northwest of Tubac, moving
northwest at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly remote areas of south central Pima
County.

This includes Route 286 between mile markers 14 and 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3182 11122 3164 11130 3168 11154 3193 11151
TIME...MOT...LOC 2352Z 114DEG 16KT 3176 11135

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MJS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:22 PM MSTSevere Thunderstorm WarningTWCPinal38 min
Jul 17, 5:34 PM MSTSpecial Weather StatementTWCSanta Cruz41 min
Jul 17, 5:56 PM MSTSevere Thunderstorm WarningTWCPima, Pinal49 min
Jul 17, 6:01 PM MSTSevere Thunderstorm WarningTWCPinal44 min
Jul 17, 6:06 PM MSTSpecial Weather StatementTWCPima39 min
Jul 17, 6:11 PM MSTSevere Thunderstorm WarningTWCPima49 min
Jul 17, 6:28 PM MSTSevere Thunderstorm WarningTWCPima, Pinal32 min
Jul 17, 6:36 PM MSTSevere Thunderstorm WarningTWCPinal39 min
Jul 17, 6:49 PM MSTDust Storm WarningTWCPima, Pinal56 min
Jul 17, 7:02 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal2 hr
Jul 17, 7:11 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCPinal49 min
Jul 17, 8:00 PM MSTSevere Thunderstorm WarningTWCPinal45 min
Jul 18, 1:16 PM MSTSpecial Weather StatementTWCGraham44 min
Jul 18, 1:29 PM MSTSpecial Weather StatementTWCSanta Cruz46 min
Jul 18, 2:15 PM MSTSevere Thunderstorm WarningTWCSanta Cruz45 min
Jul 18, 2:47 PM MSTSevere Thunderstorm WarningTWCSanta Cruz43 min
Jul 18, 3:47 PM MSTSpecial Weather StatementTWCCochise43 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.